Alert archive / Texas / Flash Flood Warnings in 2018

Flash Flood Warning 2, NWS San Angelo, TX

May 14, 2018McCulloch County, Texas

NWS San Angelo, TX issued this flash flood warning at May 14, 2018, 7:18 PM CDT for McCulloch County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 14, 2018, 7:18 PM CDT (00:18 UTC)
Expired
May 14, 2018, 10:15 PM CDT
In force
3 hr
Issued by
NWS San Angelo, TX
Area
Storm-based polygon
Flood severity
None

County McCulloch County, TX

The radar

The San Angelo radar (KSJT), 105 km from the middle of the area, began a volume at 00:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDLF), launched 00:00Z, 0.3 hours before the alert went out and 243 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2018-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2387 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2018-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2387 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
1124 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.5
Supercell composite
2.9

Open this sounding in Storm Lab

The text

As transmitted.

534 
WGUS54 KSJT 150018
FFWSJT
TXC307-150315-
/O.NEW.KSJT.FF.W.0002.180515T0018Z-180515T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Angelo TX
718 PM CDT MON MAY 14 2018

The National Weather Service in San Angelo has issued a

* Flash Flood Warning for...
  Southwestern McCulloch County in west central Texas...

* Until 1015 PM CDT

* At 717 PM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to three inches of rain have
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Brady, Melvin, Brady Lake, Salt Gap, Pear Valley, Us-
  190 Near The Menard-
  Mcculloch County Line and The Intersection Of Us-
  190 And Ranch Road 1311.

This includes the following low water crossings ...
    South Blackburn between Adkins and 13th...
    White Street at Live Oak Creek...
    County Road 120 crossing east Cow Creek...
    17th Street between Pine and College...
    South High between 14th and 15th Streets...
    FM 0503 crossing Waloope Creek...
    Hallum Draw...
    County Road 158 crossing Bowtie Creek...
    Low water crossings along County Road 138 and
    Low water crossings along County Road 158.
Do not drive through these low water crossings or any other
low water crossing with water flowing across the roadway.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Excessive runoff from heavy rainfall will cause flooding of small 
creeks and streams, urban areas, highways, country roads, farmland, 
streets, and underpasses as well as other drainage areas and low 
lying spots.

&&

LAT...LON 3120 9930 3106 9928 3094 9960 3134 9960
      3131 9941

$$

SN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this flash flood warning went out at May 14, 5:20 PM CDT, 1 hour 58 minutes earlier.

Area forecast discussion, May 14, 5:20 PM CDT, 1 hour 58 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
520 PM CDT Mon May 14 2018

.AVIATION...
/00Z TAFS/

Showers and thunderstorms will continue to develop through the
early evening. Included VCTS with some TEMPO TSRA at the
terminals. By the morning hours, low clouds will develop and bring
MVFR ceilings to the southern terminals. VFR conditions will
return all TAF sites by tomorrow afternoon.

&&

.PREV DISCUSSION... /issued 254 PM CDT Mon May 14 2018/

SHORT TERM...
(Tonight and Tuesday)

Thunderstorms were developing between San Angelo and Sweetwater
at 230 PM CDT, where stratus cleared early morning, and heating
was greatest. This was just east of where the short range models
were indicating development. However, the storms are still
expected to move slowly eastward this afternoon and evening in
southwest flow aloft. A few storms may also affect Crockett and
Sutton counties this evening, as storms developing off of higher
terrain in the west, move eastward.

SPC has a slight risk of storms this afternoon and evening in the
Big Country and a marginal risk across the rest of West Central
Texas. With surface based CAPES up to 3500 J/KG, severe
thunderstorms certainly possible, although 0-6 KM Bulk shears are
more in the 25 KT range. Most storms will be ending midnight.

Tuesday's weather picture is similar, with northwest flow aloft
and strong instability in the afternoon and early evening hours.
SPC has a marginal risk across the Big Country and Concho Valley.
However, placement of severe storms will be somewhat uncertain,
Areas that are absent of morning stratus will be at greatest risk.

04

LONG TERM...
(Tuesday night through Monday)

Tuesday night, we will see another chance for showers and
thunderstorms across the area, especially western areas. By
Wednesday afternoon, flow becomes weak northwest aloft. We will
also have strong heating and good low level moisture. With the
flow turning northwest, bulk shear values will again be
sufficient (35 to 45 knots) when combined with areas that can
destabilize to produce strong to severe thunderstorms. The main
hazards will be large hail and damaging winds.

Thunderstorm chances diminish Wednesday into Thursday as upper
level ridging builds over the area. However, with temperatures
warming, and the dryline near/along our western border, should any
storms develop, they could again be strong to severe, with the
main hazards again being large hail and damaging winds. Along with
diminishing rain chances, the ridge will also help push
temperatures into the upper 90s in many locations, with triple
digit readings not out of the question Thursday and Friday.

The ridge begins breaking down at the end of the week into
Saturday as troughing develops across the Rocky Mountains. Models
show a cold front that they originally had moving through the area
not stalling near the Red River Valley. Either way, with southwest
flow over the area, the front in the region, and the dryline still
active to our west, we will have a continued chance for showers
and thunderstorms for western and northern areas especially
through the weekend. Temperatures should also cool some as the
upper level ridge axis moves east of the area.

20

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 68  90  65  92 /  60  30  50  20
San Angelo 	 68  94  66  96 /  40  20  50  10
Junction 	 67  92  67  96 /  20  20  30   5
Brownwood 	 68  90  65  92 /  40  40  30  10
Sweetwater 	 67  89  65  92 /  60  30  60  20
Ozona      	 70  90  65  95 /  40  20  20  10

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
None.
&&

99/99/40
Hazardous weather outlook, May 14, 2:25 PM CDT, 4 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
225 PM CDT Mon May 14 2018

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-151930-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
225 PM CDT Mon May 14 2018

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...This Aftwill again beernoon and Tonight

There is a slight risk of severe thunderstorms across the Big
Country this afternoon and evening, and a marginal risk across the
rest of West Central Texas. The primary threats are large hail and
damaging winds.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There is a marginal risk of severe thunderstorms Tuesday and
Wednesday, during the afternoon and evening hours. The main
potential for severe thunderstorms will be across the Big Country
and Concho Valley. The main threats are large hail and damaging
winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested this afternoon and Tuesday
afternoon.

In the hours before

Local storm report, May 14, 6:08 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
608 PM CDT MON MAY 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     HAIL             1 SE PEAR VALLEY        31.30N  99.48W
05/14/2018  E1.75 INCH       MCCULLOCH          TX   PUBLIC

            RELAYED BY AMATEUR RADIO.

&&

EVENT NUMBER SJT1800026

HG
Local storm report, May 14, 6:19 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
619 PM CDT MON MAY 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     HAIL             1 E PEAR VALLEY         31.31N  99.48W
05/14/2018  E1.75 INCH       MCCULLOCH          TX   PUBLIC

&&

EVENT NUMBER SJT1800027

HG
Local storm report, May 14, 6:31 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
631 PM CDT MON MAY 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0631 PM     HAIL             7 W WATER VALLEY        31.67N 100.84W
05/14/2018  E0.75 INCH       TOM GREEN          TX   AMATEUR RADIO

&&

EVENT NUMBER SJT1800028

HG
Local storm report, May 14, 6:58 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
658 PM CDT MON MAY 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0634 PM     FUNNEL CLOUD     1 W BRADY               31.13N  99.35W
05/14/2018                   MCCULLOCH          TX   AMATEUR RADIO

            TRAINED STORM SPOTTER REPORTED FUNNEL CLOUD ON FM2028
            JUST SOUTH OF BRADY LAKE.

&&

EVENT NUMBER SJT1800029

HG
Local storm report, May 14, 7:02 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
702 PM CDT MON MAY 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0418 PM     FUNNEL CLOUD     2 N ROBERT LEE          31.92N 100.48W
05/14/2018                   COKE               TX   STORM CHASER

&&

EVENT NUMBER SJT1800030

HG
Local storm report, May 14, 7:14 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
714 PM CDT MON MAY 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0714 PM     TSTM WND GST     SAN ANGELO              31.45N 100.45W
05/14/2018  E55 MPH          TOM GREEN          TX   AMATEUR RADIO

&&

EVENT NUMBER SJT1800031

HG

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 7:16 PM CDTSevere Thunderstorm WarningSJTTom Green44 min
May 14, 7:27 PM CDTFlash Flood WarningSJTTom Green3 hr
May 14, 7:36 PM CDTSevere Thunderstorm WarningSJTIrion, Sterling, Tom Green39 min
May 14, 7:59 PM CDTSpecial Weather StatementSJTMcCulloch61 min
May 14, 8:18 PM CDTSevere Thunderstorm WarningSJTMcCulloch, Mason, Menard57 min
May 14, 8:19 PM CDTSevere Thunderstorm WarningSJTConcho, Runnels, Tom Green41 min
May 14, 8:35 PM CDTSevere Thunderstorm WarningSJTColeman, Concho, McCulloch, Runnels40 min
May 14, 9:03 PM CDTSpecial Weather StatementSJTMenard57 min
May 14, 9:48 PM CDTAreal Flood AdvisorySJTKimble, McCulloch, Mason, Menard3 hr
May 14, 10:14 PM CDTSpecial Weather StatementSJTMason46 min
May 14, 10:55 PM CDTSpecial Weather StatementSJTKimble, Mason50 min
May 14, 11:52 PM CDTSpecial Weather StatementSJTKimble23 min
May 15, 3:50 PM CDTSpecial Weather StatementSJTCrockett55 min
May 15, 3:57 PM CDTSevere Thunderstorm WarningSJTCrockett63 min
May 15, 4:12 PM CDTSevere Thunderstorm WarningSJTCoke, Sterling63 min
May 15, 4:46 PM CDTSpecial Weather StatementSJTIrion59 min
May 15, 4:54 PM CDTSpecial Weather StatementSJTCrockett66 min
May 15, 5:07 PM CDTSevere Thunderstorm WarningSJTIrion, Sterling, Tom Green38 min
May 15, 5:46 PM CDTSevere Thunderstorm WarningSJTCrockett, Irion, Schleicher, Tom Green44 min
May 15, 6:19 PM CDTSevere Thunderstorm WarningSJTConcho, Menard, Schleicher, Tom Green56 min
May 15, 6:30 PM CDTSevere Thunderstorm WarningSJTTom Green15 min
May 15, 6:39 PM CDTSpecial Weather StatementSJTFisher66 min
May 15, 6:40 PM CDTAreal Flood AdvisorySJTTom Green2 hr
May 15, 6:49 PM CDTFlash Flood WarningSJTTom Green116 min
May 15, 6:56 PM CDTSevere Thunderstorm WarningSJTFisher, Jones64 min

Nearby

Flash Flood Warnings in Texas, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.